Years and years ago, my doctors started me on prozac (along with other meds) because of serious migraines since I was a child. The prozac was supposed to act like a preventative med. It did help, but I also noticed that it helped keep my emotions from being very high or very low. I told the doctor this and he said that I suffered from depression. I said I wasn't depressed. He said I did not have to be depressed to suffer from depression then explained the chemical imbalance and symptoms. I realized that some of my family had depression, but they self medicated with alcohol (or drugs).
Anyway, I had a stroke a few years ago and after all the tests, they discovered that I had a hole in my heart since birth. They fixed the hole (ASD) a year and a half ago and many doctors and researchers believe that ASD's might cause migraines. I don't have migraines anymore, thank God, but that is a different subject. After the stroke, I really did not need the prozac for migraines, but I needed it for depression from the health issues I now had.
During the year since surgery, the prozac was not working any more; felt like a placebo, just like you said, Connie. When I talked to my doctor, she said they can build up in your system and we could try another kind, in the same family, I think. She started me on Lexapro. I noticed a big difference the first few weeks, but by the time I saw her again by the 4 week check up, it just wasn't doing enough. She said she could add something else to take in the afternoon and see how that worked out. She added Welbutrin and it has been the PERFECT combination for ME. She did say that there are many kinds of meds that we could try and not to give up. I was just lucky that this worked.
I have had the same problem with weight (it really is the age, I think), the sex "thing" or lack thereof, (I guess we just have to be more creative to keep them interested! ),
the sleep disturbances (the dreams are weird but sometimes really cool; at least I'm dreaming again!), and sometimes I have mood swings that leave people around me raising their eyebrows or scratching their heads. I think all anti-depressants have side effects, but if they work on the primary reason for taking them with the least amount of side effects, I call that a success.
Joyseeker, you certainly have 3 of the MAJOR issues that are always being identified as health issues for the heart and the mind: life-style changes (with empty nest symptom), money issues plus not being able to work due to a disability, anddealing with a divorce. It's no wonder that you are having a little trouble dealing. I think that you must be a pretty strong woman to be able to expend the energy to actually come on Bella and discuss your issues. Good for you! Keep it up! Connie and others have given you good advice.
It really is a great idea to also couple a therapist with your psychiatrist. A therapist can get you to talk about things that we have no way of knowing how to start here. You can always come back here and discuss them with us, if you want to. We'd be glad to hear what a therapist can add to meds. Don't be afraid to change doctors, either. If you don't feel comfortable with your doctor, or you just don't like him (or her), by all means, find another one! I had the same male doctor for about 12 years but luckily, I had changed to a female doctor who seemed to listen, with more concern, about 4 years before I had my stroke and heart issues. She was really quick in getting me all the help I needed. So don't be shy. Make a change. Pick a doctor that will be good for you!
God bless you, joyseeker, and may He help you find some peace.